New Mexico, 2013

Flash Flooding and Hail in New Mexico, August 9 to 10, 2013

August 9 to 10, 2013 · NWS ABQ · 12 events in 4 counties and zones

An upper level jet that oriented southwest to northeast over New Mexico interacted with deep moisture and surface heating to produce scattered strong to severe thunderstorms. The first round of storms developed around the higher terrain of central New Mexico by early afternoon and pushed slowly into the Estancia Valley and nearby highlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level jet that oriented southwest to northeast over New Mexico interacted with deep moisture and surface heating to produce scattered strong to severe thunderstorms. The first round of storms developed around the higher terrain of central New Mexico by early afternoon and pushed slowly into the Estancia Valley and nearby highlands. A second round of storms with heavy rainfall developed well after sunset and pushed across the Manzano Mountains into the Estancia Valley again. Penny to half dollar size hail was reported with the first round of storms and flash flooding was reported with the second round. A vehicle was washed off a road in Torrance County and its occupants required rescue by local law enforcement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 9, 10:06 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 9, 10:06 AM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1106 AM MDT FRI AUG 9 2013

.AVIATION...
18Z TAF CYCLE
MID LEVEL INSTABILITY INCREASING OVER WRN NM THIS MORNING...LEADING
TO A FEW HIGH BASED -TSRA. THIS MID-LEVEL COOLING IS EXPECTED TO
COMBINE WITH DAYTIME HEATING AND SLIGHTLY MORE LOW AND MID LEVEL
MOISTURE TO PRODUCE A ROUND OF MAINLY SCATTERED CONVECTION OVER
CENTRAL AND NRN NM THIS AFTERNOON. STEERING FLOW WILL TAKE
SHOWERS AND STORMS NORTHEASTWARD AROUND 10-15KTS. MODERATE TO
STRONG LINE OF STORMS WILL DEVELOP ALONG/NEAR THE CENTRAL MTN
CHAIN AND WORK EWD OUT ONTO THE PLAINS THROUGH THE EVENING HOURS.
EAST WINDS WILL DEVELOP ONCE AGAIN THROUGH THE CANYONS OF THE CENTRAL
MOUNTAIN CHAIN LATE THIS EVENING....MAINLY IMPACTING KABQ AND
KSAF THROUGH THE OVERNIGHT HOURS.

33

&&

.PREV DISCUSSION...330 AM MDT FRI AUG 9 2013...
SURFACE FRONT HAS RIPPED THROUGH THE EASTERN PLAINS AND HAS REACHED
THE TX BORDER. PATCHY LOW CLOUDS BEHIND IT OVER THE NORTHEAST/EAST
CENTRAL. AT THE SAME TIME...WEAK UPPER FEATURE SPAWNED A FEW SHOWERS
AND THUNDERSTORMS ALONG AND WEST OF THE CONTDVD BEFORE
MIDNIGHT...AND ISOLD CELLS PERSIST WITH ONE SHOWING UP OVER SOCORRO
COUNTY ATTM. SO THE CURRENT CONDITIONS WOULD POINT TO AN ACTIVE DAY
FOR CONVECTION. UPPED POPS OVER WHAT WAS IN THE GRIDS FOR
TODAY/TONIGHT...WITH MUCH OF THE FOCUS ON THE CENTRAL MT CHAIN
AND ADJACENT HIGHLANDS AS WELL AS THE WESTERN/NORTHERN HIGHER
TERRAIN AS LOW LEVEL UPSLOPE FLOW DEVELOPS.

A GUSTY EAST WIND INTO THE RGV TONIGHT WILL SET UP ANOTHER BUSY DAY
SATURDAY. ANOTHER WEAK DISTURBANCE MAY ALSO MAKE IT/S WAY OVER THE
STATE FROM WEST TO EAST. 00Z NAM DEVELOPS A QPF BOMB OVER PORTIONS
OF THE CENTRAL HIGHLANDS/SOUTH CENTRAL MTS/EAST CENTRAL AND
SOUTHEAST PLAINS SATURDAY AFTERNOON/NIGHT. NUDGED POPS TO ACCOUNT
FOR THAT POSSIBILITY BUT LATER SHIFTS MAY WANT TO CONSIDER FURTHER
TWEAKS. STEERING FLOW WEAKENS SATURDAY OVERALL SO POTENTIAL FOR
LOCALLY HEAVY RAINS MAY BE AMPLIFIED...ALONG WITH FLASH FLOODING
THREAT. LATER SHIFTS MAY ALSO WANT TO CONSIDER A FLASH FLOOD WATCH.

LOOKS LIKE RAIN CHANCES SHIFT MORE TO THE WEST AND SOUTH SUNDAY AS
THE UPPER HIGH CENTER BEGINS TO NUDGE ITS WAY WESTWARD AND A SURFACE
LEE TROUGH STARTS TO DEVELOP. HIGHS TODAY THROUGH THE WEEKEND NEAR
TO BELOW AVERAGE.

UPPER HIGH CONTINUES TO SHIFT OVER SOUTHERN NEW MEXICO EARLY NEXT
WEEK...ALLOWING FOR A DOWNWARD TREND IN CONVECTION AND WARMER HIGHS.
A WEAK FRONT AROUND THE MIDDLE OF NEXT WEEK...COUPLED WITH NORTHWEST
FLOW COULD INCREASE CONVECTION FOR THE NORTHEAST/EAST CENTRAL.
LATEST ECMWF SHIFTS THE UPPER RIDGE TO OUR WEST AND BUILDS IT OVER
THE GREAT BASIN SO YOU KNOW WHAT THAT MEANS.

.FIRE WEATHER...
CONVECTIVE ACTIVITY IN NORTHEAST NM LAST EVENING PUSHED A MESOSCALE
COLD POOL TOWARD THE CENTRAL MOUNTAINS...AND IT BROUGHT A SUBTLE
INCREASE IN DEWPOINTS TOWARD THE BARRIER AND STRUGGLED TO SEEP INTO
THE RIO GRANDE VALLEY. EAST SOUTHEAST WINDS WILL CONTINUE TO SLOWLY
TRANSPORT SLIGHTLY BETTER BOUNDARY LAYER MOISTURE TOWARD THE DIVIDE
TODAY...GRADUALLY OVERCOMING SOME OF THE DRIER AIR THAT HAD WORKED
IN YESTERDAY. TEMPERATURES WILL RUN JUST SHY OF AVERAGE IN THE
NORTHEASTERN ZONES TODAY WITH NEAR NORMAL READINGS ELSEWHERE...AND
MINIMUM RH VALUES WILL STAY AOA 25 PERCENT OVER MOST AREAS OUTSIDE
OF THE SAN JUAN BASIN AND NORTHWEST PLATEAU. A RESURGENCE OF
EASTERLY MOIST SURFACE FLOW IS THEN EXPECTED TONIGHT WITH A HEALTHY
DOSE OF CONVECTION EAST OF THE CENTRAL MOUNTAIN CHAIN LIKELY
ENHANCING THE PROGRESSION. THIS WILL LIKELY LEAD TO GUSTY EAST
GAP/CANYON WINDS IN FAVORED LOCALES NEAR THE CENTRAL VALLEYS TONIGHT
AND EARLY SATURDAY MORNING. RH RECOVERY WILL BE EXCELLENT IN THE
EASTERN HALF OF THE FORECAST AREA TONIGHT WITH THE NORTHWEST CORNER
REMAINING THE ONLY PLACE THAT STRUGGLES TO REACH 60 PERCENT.

BETTER BOUNDARY LAYER MOISTURE WILL BE IN PLACE FOR SATURDAY...AND
THE UPPER LEVEL PATTERN WILL ALSO TURN MORE CONDUCIVE FOR A
TRANSPORT OF ANY AVAILABLE SUBTROPICAL MID LEVEL MOISTURE FROM THE
SOUTH. WHILE MOISTURE FIELDS DO NOT LOOK EXCESSIVELY HIGH...IT STILL
LOOKS LIKE AN ACTIVE AND WET WEEKEND WITH SCATTERED TO NUMEROUS
SLOW-MOVING STORMS. THIS WILL PRECLUDE ANY FIRE WEATHER CONCERNS. AS
NEXT WEEK UNFOLDS...THE UPPER LEVEL HIGH WILL BUILD CLOSER TO NM.
THIS COULD SUPPRESS STORMS TO SOME DEGREE...BUT ENOUGH MOISTURE
SHOULD STAY IN PLACE FOR ISOLATED TO SCATTERED COVERAGE EACH DAY.
TEMPERATURES WILL CREEP BACK UP TOWARD AVERAGE IF NOT SLIGHTLY ABOVE
BY THE END OF THE WEEK...AND FOR NOW THE FORECAST MODELS ARE NOT AS
AGGRESSIVE WITH THE BACK DOOR FRONT IN THE NORTHEASTERN PART OF THE
STATE ON TUESDAY.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHY
Hazardous weather outlook, Aug 9, 5:00 AM MST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 9 2013

NMZ501>540-101200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES
COUNTY-
600 AM MDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND STORMS...SOME WITH HEAVY RAINFALL WHICH COULD LEAD TO
FLASH FLOODING...WILL BE FOCUSED OVER THE HIGHER TERRAIN AND ALONG
THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. RECENT WILD FIRE BURN
SCARS IN THESE AREAS OF NEW MEXICO WILL ALSO EE SUSCEPTIBLE TO FLASH
FLOODING. IN ADDITION...THERE IS POTENTIAL FOR ISOLATED STRONG
STORMS OVER THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS WITH
PENNY TO NICKEL SIZE HAIL AND WIND GUSTS TO AROUND 55 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SLOW MOVING THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN WHICH COULD
LEAD TO FLASH FLOODING...WILL BECOME MORE NUMEROUS OVER WESTERN AND
CENTRAL NEW MEXICO SATURDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS...FLOODING OR ANY
SEVERE WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

In the hours before

Special weather statement, Aug 9, 12:23 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
123 PM MDT FRI AUG 9 2013

NMZ511-517-092000-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-
123 PM MDT FRI AUG 9 2013

...STRONG THUNDERSTORM MOVING OVER THE NORTHERN PORTION OF THE
LAS CONCHAS BURN SCAR...

AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL ONE HALF TO THREE QUARTERS OF AN INCH IN DIAMETER 9 MILES
NORTHWEST OF LOS ALAMOS. MOVEMENT WAS EAST/NORTHEAST AT 8 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTH CENTRAL RIO
ARRIBA COUNTY...RURAL EXTREME NORTHWESTERN SANTA FE COUNTY...RURAL
NORTHEASTERN SANDOVAL COUNTY AND RURAL NORTHERN LOS ALAMOS
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3609 10629 3589 10621 3589 10646 3602 10651
TIME...MOT...LOC 1923Z 227DEG 6KT 3599 10640

50

The radar

The Albuquerque radar (KABX), 40 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 flash flood. Local standard time, as filed.

Hail, Bernalillo

When
August 9, 12:40 PM MST to 12:45 PM MST
Where
Bernalillo County, 0.89 mi SW of Sandia Park
Measured
1 in hail
Reported by
Public
Coordinates
35.160, -106.380

Hail, Bernalillo

When
August 9, 12:56 PM MST to 1:00 PM MST
Where
Bernalillo County, 1.13 mi E of Sandia Park
Measured
0.88 in hail
Reported by
Public
Coordinates
35.170, -106.350

Hail, Bernalillo

When
August 9, 1:17 PM MST to 1:25 PM MST
Where
Bernalillo County, 0.56 mi E of Sandia Park
Measured
0.88 in hail
Reported by
Public
Coordinates
35.170, -106.360

Hail, Bernalillo

When
August 9, 1:22 PM MST to 1:28 PM MST
Where
Bernalillo County, 1.13 mi E of Sandia Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.170, -106.350

NWS employee reported large hail at Frost Rd. and Highway 14 in Sandia Park.

Flash Flood, Bernalillo

When
August 9, 1:28 PM MST to 2:28 PM MST
Where
Bernalillo County, 1.13 mi E of Sandia Park to 0.72 mi ESE of Sandia Park
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.170, -106.350

Highway 14 and Frost Rd. in near Sandia Park.

Hail, Torrance

When
August 9, 1:40 PM MST to 1:45 PM MST
Where
Torrance County, 4.49 mi SSE of Cedarvale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.310, -105.670

Hail, Torrance

When
August 9, 1:42 PM MST to 1:50 PM MST
Where
Torrance County, 4.49 mi SSE of Cedarvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.310, -105.670

Hail, Bernalillo

When
August 9, 2:00 PM MST to 2:10 PM MST
Where
Bernalillo County, 2.15 mi SSW of Sandia Park
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.140, -106.380

Hail, Lincoln

When
August 9, 2:45 PM MST to 3:00 PM MST
Where
Lincoln County, 1.86 mi ENE of Encinoso
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
33.690, -105.450

Route 246 around mile post 14, half dollar size hail fell from probably 345 to 4PM.

Flash Flood, San Miguel

When
August 9, 3:30 PM MST to 5:30 PM MST
Where
San Miguel County, 4.63 mi NE of (Lvs)las Vegas Airport to 4.63 mi SSE of Las Vegas
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
35.706, -105.080

Law enforcement officials reported that roads were closed in Onava due to flooding. Reports from broadcast media also indicated that the Interstate 25 frontage road was washed over between the Las Vegas Airport and the Onava exit. Extensive damage also occurred to guardrails and a bridge located on CR-23. The flooding appeared to be the result of heavy rainfall that fell within the Pecos Arroyo farther upstream where the first flooding event occurred.

Flash Flood, Torrance

When
August 10, 12:30 AM MST to 2:30 AM MST
Where
Torrance County, 4.41 mi E of Tajique to 5.88 mi SE of Torreon
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
34.751, -106.212

Car washed off Riley Rd. when an arroyo overflowed between Routes 55 and 542. Vehicle dangled over the edge of arroyo and almost fell into the arroyo. Driver escaped safely.

Flash Flood, Torrance

When
August 10, 1:00 AM MST to 3:00 AM MST
Where
Torrance County, 7 mi ESE of Torreon to 3.38 mi E of Tajique
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.700, -106.179

Vehicle stuck in water. Driver tried to cross flooded road or low water crossing on Spangler Rd. between Routes 55 and 542. Needed police assistance.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459048, 459051, 459052, 459050, 459060, 459053, 459054, 459332, 459059, 459335, 459340, 459349.